Skip directly to search Skip directly to A to Z list Skip directly to page options Skip directly to site content

NIOSHTIC-2 Publications Search

Search Results

Reactive airways dysfunction syndrome in a nurse exposed to pentamidine.

Authors
Stanbury-M; Gatti-E; Sololowski-JW
Source
J Occup Environ Med 1996 Apr; 38(4):330-331
NIOSHTIC No.
20043659
Abstract
To the Editor: The article by Balmes et all concerning occupational exposure to aerosolized pentamidine demonstrated the respiratory-tract irritant potential of inhaled pentamidine. The authors did not find clinical asthma in any of the subjects of their study, nor was occupational asthma reported in either of the other two studies that they cited, which had looked at the potential adverse health effects of pentamidine exposure among health care workers. We would like to report a case of Reactive Airways Dysfunction Syndrome, or RADS, in a 48-year-old nurse after she was acutely exposed to aerosolized pentamidine. The nurse was giving pentamidine through a nebulizer to an AIDS patient as a treatment for Pneumocystis carinii pneumonia when the apparatus leaked and she inhaled the vapor. She immediately experienced difficulty breathing. Her symptoms persisted, and she was placed on asthma medications several months after this exposure. She had no history of asthma or allergies, and had stopped smoking more than 10 years before this exposure. She continued to have lower respiratory tract symptoms. Within a year, she left her job because of her illness. Pulmonary- function testing 2 years afler the episode showed a 24% increase in FEV I after administration of a bronchodilator. At that time, she was still symptomatic and still taking asthma medications. The patient was reported by a physician (J.W.S.) to the SENSOR' occupational asthma surveillance system at the New Jersey Department of Health. This case report underscores the potential for the development of RADS in health care workers after acute exposure to pentamidine, and it complements the finding by Balmes et al of the potential occupational exposure hazards of this medication.
Keywords
Exposure-levels; Risk-factors; Aerosols; Airborne-particles; Respiration; Respiratory-irritants; Respiratory-system-disorders; Pulmonary-function; Pulmonary-system; Pulmonary-system-disorders; Health-care-personnel; Nurses; Vapors; Hazards
CODEN
JOEMFM
CAS No.
100-33-4
Publication Date
19960401
Document Type
Other
Funding Type
Cooperative Agreement
Fiscal Year
1996
NTIS Accession No.
NTIS Price
Identifying No.
Cooperative-Agreement-Number-U60-OH-008338; Cooperative-Agreement-Number-U60-CCU-208160
Issue of Publication
4
ISSN
1076-2752
Source Name
Journal of Occupational and Environmental Medicine
State
NJ
Performing Organization
New Jersey Department of Health and Senior Services
TOP